Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 306, NWS Indianapolis, IN

August 24, 20114 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2011, 10:08 PM EDT for 4 counties in Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2011, 10:08 PM EDT (02:08 UTC)
Expired
Aug 24, 2011, 10:35 PM EDT
In force
27 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:15 PM EDTHAIL 0.889 S Crawfordsville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 7:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3653 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS53 KIND 250208
SVRIND
INC011-063-107-133-250300-
/O.NEW.KIND.SV.W.0306.110825T0208Z-110825T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 PM EDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOONE COUNTY IN CENTRAL INDIANA...
  HENDRICKS COUNTY IN CENTRAL INDIANA...
  SOUTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 1100 PM EDT

* AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF CRAWFORDSVILLE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...
  BROWNSBURG...
  PLAINFIELD...
  LADOGA...
  ROACHDALE...
  CARPENTERSVILLE...
  BAINBRIDGE...
  NEW ROSS...
  GROVELAND...
  NORTH SALEM...
  JAMESTOWN...
  AMO...
  LIZTON...
  CLAYTON...
  PITTSBORO...
  AVON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3995 8633 3964 8633 3975 8701 4001 8701
TIME...MOT...LOC 0208Z 280DEG 36KT 3993 8692
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/MK
2 follow-up statements
739 
WWUS53 KIND 250224
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT WED AUG 24 2011

INC011-063-107-133-250300-
/O.CON.KIND.SV.W.0306.000000T0000Z-110825T0300Z/
BOONE-HENDRICKS-MONTGOMERY-PUTNAM-
1024 PM EDT WED AUG 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BOONE...HENDRICKS...SOUTHEASTERN MONTGOMERY AND NORTHERN PUTNAM
COUNTIES UNTIL 1100 PM EDT...

AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
SOUTHEAST OF CRAWFORDSVILLE...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  DANVILLE...BROWNSBURG...PLAINFIELD...GROVELAND...NORTH SALEM...
  JAMESTOWN...AMO...LIZTON...CLAYTON...PITTSBORO AND AVON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3974 8693 4000 8690 3995 8633 3964 8633
TIME...MOT...LOC 0224Z 275DEG 42KT 3991 8672
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/MK
198 
WWUS53 KIND 250235
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1035 PM EDT WED AUG 24 2011

INC011-063-107-133-250244-
/O.CAN.KIND.SV.W.0306.000000T0000Z-110825T0300Z/
BOONE-HENDRICKS-MONTGOMERY-PUTNAM-
1035 PM EDT WED AUG 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOONE...
HENDRICKS...SOUTHEASTERN MONTGOMERY AND NORTHERN PUTNAM COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM...ALONG WITH DANGEROUS LIGHTNING.

LAT...LON 3974 8693 4000 8690 3995 8633 3964 8633
TIME...MOT...LOC 0234Z 275DEG 42KT 3990 8657

$$

HOMANN/MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:52 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 24, 9:52 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
952 PM EDT WED AUG 24 2011

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

A FAIRLY POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH
THROUGH THE AREA TONIGHT...LIKELY BRINGING A ROUND OF
THUNDERSTORMS TO THE AREA. FOR THE REMAINDER OF THE SEVEN DAY
FORECAST PERIOD...SURFACE HIGH PRESSURE WILL BE IN CONTROL IN
NORTHWEST FLOW ALOFT ON THE EASTERN PERIPHERY OF A PERSISTENT
UPPER LEVEL RIDGE ACROSS THE WESTERN AND CENTRAL CONUS. THE ONLY
INTERRUPTION TO THIS MAY BE A WEAK...LIKELY DRY COLD FRONT PASSING
THROUGH THE AREA EARLY IN THE COMING WEEKEND.

&&

.NEAR TERM /REST OF TONIGHT/...

LINE OF STORMS IS CURRENTLY MAKING PROGRESSION ACROSS CENTRAL
INDIANA FROM THE NORTHWEST TO SOUTHEAST. STORMS WERE A TAD
STRONGER AT ONSET...BUT SEVERE POTENTIAL WILL STILL CONTINUE WELL
INTO THE NIGHT. MAIN THREAT SO FAR HAS BEEN DAMAGING WINDS.

ADJUSTED POPS IN GRIDS SLIGHTLY TO BETTER MATCH ONGOING SITUATION.
OVERNIGHT LOWS LOOK REASONABLE...SO NO CHANGES. UPDATED GRIDS HAVE
BEEN SENT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

FOCUS IS TEMPS. GUIDANCE IS SIMILAR AND A BLEND REMAINS SUFFICIENT.

SURFACE HIGH PRESSURE WILL BE IN CONTROL THROUGHOUT THE SHORT
TERM...AND A DRY FORECAST IS THE RESULT. EXPECT A DECENT CU FIELD
TOMORROW AS A WEAK LOW LEVEL THERMAL TROUGH REMAINS ACROSS THE AREA.

ON TEMPS...GUIDANCE LOOKED A BIT TOO COOL ON MAXES BASED ON 850
TEMPS...UPSTREAM READINGS...AND RECENT HISTORY. MIN TEMP NUMBERS
LOOKED REASONABLE EXCEPT FOR TONIGHT...WHEN THEY LOOKED SLIGHTLY
TOO COOL BASED ON UPSTREAM MINS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

NORTHWEST FLOW WILL REMAIN THE RULE UNTIL RIDGING FLATTENS OUT AND
EXPANDS EASTWARD NEXT WEEK. A WEAK...LIKELY DRY COLD FRONT WILL
PASS THROUGH THE AREA DURING THE WEEKEND...AND A WEAK WAVE MAY
IMPINGE UPON THE AREA LATE IN THE WEEKEND...BUT LITTLE IN THE WAY
OF PRECIP PRODUCING SYSTEMS OF NOTE IN THE EXTENDED. BASED ON 850
TEMPS...FELT THAT HPC NUMBERS WERE A BIT UNDERDONE...AND BUMPED
MOST MAX TEMPS UP A DEGREE OR TWO.

&&

.AVIATION.../DISCUSSION FOR 250000Z TAFS/...

EXPECT THUNDERSTORMS TO DEVELOP ALONG A CUMULUS FIELD JUST NORTH OF
LAFAYETTE AND AHEAD OF A COLD FRONT ACROSS NORTHWESTERN INDIANA BY
ISSUANCE TIME. THE FRONT IS EXPECTED TO REACH LAF AROUND 02Z...HUF
AND IND AROUND 04Z AND BMG AROUND 06Z. WILL WAIT UNTIL THE LAST
SECOND TO SEE IF THUNDERSTORMS DUE IN FACT DEVELOP AND IF SO...IF
THEY BREAK OUT IN A SOLID OR BROKEN LINE. THAT WILL DETERMINE
WHETHER OR TEMPO...VCTS OR JUST CB GROUP WILL BE INCLUDED.
OTHERWISE...GUSTY SOUTHWEST WINDS TO 18 KNOTS WILL DIE OFF AFTER
DARK AND SWITCH TO THE NORTHWEST AFTER FROPA. SKIES EXPECTED TO
CLEAR OVERNIGHT WITH JUST SOME DIURNAL SCATTERED VFR CU TOMORROW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
INC...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT THURSDAY FOR
INC011-015-021-023-035-045-057-059-063-067-081-095-097-107-109-
119-121-133-153-157-159-165-167-171-250700.

INC...SEVERE THUNDERSTORM WATCH UNTIL 5 AM EDT THURSDAY FOR
INC005-013-027-031-055-065-071-079-083-093-101-105-135-139-145-250900.

&&

SYNOPSIS...NIELD
NEAR TERM...TDUD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...MK
Hazardous weather outlook, Aug 24, 9:17 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
917 PM EDT WED AUG 24 2011

INZ021-028>031-035>049-051>057-060>065-067>072-260130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
917 PM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EARLY
PART OF THE NIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO
POSSIBLE. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY WEATHER WILL BE THE RULE THURSDAY THROUGH THE WEEKEND. BUT
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY TUESDAY OF NEXT
WEEK. IT IS TOO EARLY TO TELL WHETHER ANY OF THOSE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Aug 24, 9:01 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
901 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     LAFAYETTE               40.41N  86.87W
08/24/2011  E60 MPH          TIPPECANOE         IN   TRAINED SPOTTER

&&

EVENT NUMBER IND1100005

EBREON
Local storm report, Aug 24, 9:03 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     4 NW ATTICA             40.33N  87.30W
08/24/2011                   WARREN             IN   LAW ENFORCEMENT

            DISPATCH REPORTS MORE CALLS BEING RECEIVED FOR BARNS
            BLOWN OVER... FARM EQUIPMENT OVERTURNED AND TREES AND
            POWERLINES DOWN... MULTIPLE ROADS BLOCKED DUE TO DEBRIS
            AND TREES DOWN

&&

EVENT NUMBER IND1100006

EBREON
Local storm report, Aug 24, 9:05 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             2 E ROSSVILLE           40.42N  86.56W
08/24/2011  M1.00 INCH       CLINTON            IN   TRAINED SPOTTER

&&

EVENT NUMBER IND1100007

EBREON
Local storm report, Aug 24, 9:14 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     4 NW ATTICA             40.33N  87.30W
08/24/2011                   WARREN             IN   LAW ENFORCEMENT

            DISPATCH REPORTS MORE CALLS BEING RECEIVED FOR BARNS
            BLOWN OVER... FARM EQUIPMENT OVERTURNED AND TREES AND
            POWERLINES DOWN... MULTIPLE ROADS BLOCKED DUE TO DEBRIS
            AND TREES DOWN... TIME ESTIMATED BASED ON RADAR

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER IND1100006

EBREON
Local storm report, Aug 24, 9:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
916 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     4 NW ATTICA             40.33N  87.30W
08/24/2011                   WARREN             IN   LAW ENFORCEMENT

            BARN BLEW OVER... TREES AND POWER LINES DOWN...
            WIDESPREAD POWER OUTAGE...TIME ESTIMATED BASED ON RADAR

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER IND1100003

EBREON
Local storm report, Aug 24, 9:31 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND DMG     COVINGTON               40.14N  87.39W
08/24/2011                   FOUNTAIN           IN   TRAINED SPOTTER

            MULTIPLE TREE LIMBS DOWN

&&

EVENT NUMBER IND1100008

EBREON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:10 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion, Warren35 min
Aug 24, 8:15 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren30 min
Aug 24, 8:33 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe42 min
Aug 24, 8:43 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion47 min
Aug 24, 9:25 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion50 min
Aug 24, 11:49 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Marion, Rush41 min
Aug 25, 1:12 AM EDTSevere Thunderstorm WarningINDDecatur, Rush18 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.